Alert archive / Missouri / Severe Thunderstorm Warnings in 2010
Severe Thunderstorm Warning 5, NWS Kansas City, MO
NWS Kansas City, MO issued this severe thunderstorm warning at Apr 2, 2010, 9:46 AM CDT for 6 counties in Missouri; Miami County, Kansas. It was in force for 29 min. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Apr 2, 2010, 9:46 AM CDT (14:46 UTC)
- Expired
- Apr 2, 2010, 10:15 AM CDT
- In force
- 29 min
- Issued by
- NWS Kansas City, MO
- Area
- Storm-based polygon
Counties Miami County, KS, Bates County, MO, Cass County, MO, Henry County, MO, Jackson County, MO, Johnson County, MO, Lafayette County, MO
The radar
The Pleasant Hill radar (KEAX), 17 km from the middle of the area, began a volume at 14:49 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Topeka, KS (KTOP), launched 12:00Z, 2.8 hours before the alert went out and 132 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 33 J/kg
- Mixed-layer CIN
- -244 J/kg
- Mixed-layer LCL
- 1056 m above ground
- 0-6 km bulk shear
- 72 kt
- 0-1 km storm-relative helicity
- 122 m²/s²
- 0-3 km storm-relative helicity
- 208 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- -0.0
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Kansas City, MO wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 2, 3:40 AM CDT, 6 hours 6 minutes earlier.
Area forecast discussion, Apr 2, 3:40 AM CDT, 6 hours 6 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO 340 AM CDT FRI APR 2 2010 .DISCUSSION... DEEP TROUGH CENTERED ROUGHLY OVER NRN COLORADO/SRN WYOMING WAS TRANSLATING SLOWLY EASTWARD...WITH SEVERAL NOTABLE SHORTWAVES ROTATING THROUGH THE INTENSE...AND INCREASINGLY MERIDIONAL JET. MOST INFLUENTIAL WAVE FOR SRN/CNTRL PLAINS WAS PROGRESSING INTO NRN NEW MEXICO LEADING THE COLD CORE ALOFT (LESS THAN -5C AT H7 AND -25C AT H5) AS THE OVERALL TROUGH STRUCTURE PUSHES INTO A STRONG SERN CONUS RIDGE...LEADING TO A LIFTING PHASE AS WELL AS REFORMING AN EVEN MORE INTENSE JET STREAK ON THE ERN PERIPHERY OF THE LONGWAVE TROUGH. OVERNIGHT...STRONG HEIGHT FALLS AND A STEEP MID TROPOSPHERIC FRONT BEGAN TO OVERSPREAD THE WARM SECTOR AND A NARROW RIBBON OF CONVECTIVE ENERGY (MUCAPES AROUND 1000 J/KG)...LEADING TO A BRIEF LINEAR CONVECTIVE SYSTEM. HOWEVER...MUCH OF THE AVAILABLE ENERGY HAS ALREADY BEEN EXHAUSTED...WHILE EASTWARD PROPAGATION OF THE DEEPER CONVECTION LARGELY OUTRAN THE CAA ALOFT. THE VAST MAJORITY OF MODEL GUIDANCE FAILED TO CAPTURE THE NRN EXTENT OF CONVECTION...RATHER FOCUSING THE BETTER POTENTIAL FURTHER SOUTH TOWARDS THE HIGHER THETA-E AIRMASS (WHICH HAS SINCE COME TO FRUITION AS THE INFLUENCE OF THE NEW MEXICO VORTICITY MAXIMUM IS FINALLY BEING FELT TOWARDS THE SRN PLAINS). DEEPER MOISTURE WAS FINALLY BEGINNING TO SURGE NORTH INTO SRN KANSAS (AS NOTED BY ASOS OBSERVATIONS OF A CORRIDOR OF MUCH LOWER CIGS)...AIDED BY A 50+KT LLJ...WHILE AN UNSEASONABLY STEEP EML WAS QUICKLY BEING ERODED BY STRONG CAA ALOFT (00Z RAOB DATA MEASURING H7 TEMPS OF +11C AT KTOP...+7C AT KDDC...AND -4C AT KABQ). AS THE INCREASING UPPER JET DYNAMICS...MOISTURE WITHIN THE LLJ AXIS (NEAR +11C DEWPOINTS AT H8)...AND WARM MIXED LAYER ELIMINATION BECOME COINCIDENT THIS MORNING...EXPECTING SHOWER ACTIVITY CURRENTLY IN OKLAHOMA TO RACE NORTHEAST AND EXPAND IN COVERAGE ACROSS THE NWRN HALF OF THE CWA. SEVERE THREAT STILL REMAINS RATHER LOW TODAY...AS TOTAL AVAILABLE INSTABILITY WILL BE AT A PREMIUM (MUCAPES AOB 1000 J/KG) DUE TO LIMITED BOUNDARY LAYER HEATING (OWING TO WIDESPREAD CONVECTIVE CONTAMINATION)...ALONG WITH RATHER INSIGNIFICANT MIDLEVEL LAPSE RATES (WITH COLD AIR ALOFT ENCOMPASSING THE ENTIRE HIGH PLATEAU TO THE SOUTHWEST...STEEPER LAPSE RATES WILL BE RELEGATED TO THE IMMEDIATE COLD CORE ALOFT WELL TO THE WEST...OR FAR TO THE ANTICYCLONIC SIDE OF THE JET WELL TO THE SOUTH). HOWEVER...ONE CAVEAT TO CONSIDER IS THE MAGNITUDE OF TOTAL ATMOSPHERIC MOMENTUM ROTATING TO THE ERN SIDE OF THE TROUGH AXIS AND IMPINGING ON THE WARM SECTOR. BY SOME MODEL FORECASTS...BULK 0-6KM SHEAR VALUES REACH A RIDICULOUS 80-100KT BY THIS AFTERNOON...AND IF A PORTION OF THIS MOMENTUM COULD BE TRANSLATED TO THE SFC (ALONG WITH THE FORWARD PROPAGATION SPEED OF ANY CONVECTIVE ELEMENTS)...A FEW HIGHER WIND GUSTS WOULD BE POSSIBLE. HOWEVER...THERE ARE MANY DOUBTS THAT ANY CONVECTIVE CELL COULD SUSTAIN ITSELF LONG ENOUGH IN SUCH AN EXTREME SHEAR ENVIRONMENT TO YIELD A PALPABLE SVR THREAT. STILL SOME CONCERN REGARDING POSSIBLE HYDROLOGY ISSUES...THOUGH WITH LATEST HEADWATER GUIDANCE RISING SUBSTANTIALLY DUE TO THE RECENT WARM DRY WEATHER...AND THE ASSUMED FORWARD SPEED OF THE PRECIPITATION ECHOES...FEEL THE THREAT FOR WIDESPREAD FLOODING WILL BE SOMEWHAT MITIGATED (THOUGH A FEW OF THE MORE SENSITIVE SMALLER BASIN MAY STILL BE AFFECTED). OTHERWISE...SHOULD SEE A RATHER RAPID CESSATION FROM WEST TO EAST OF PRECIPITATION THIS EVENING...SUCH THAT AFTER MIDNIGHT...THE BULK OF THE RAINFALL SHOULD HAVE MOVED INTO ERN MISSOURI. REALLY NO COLD AIR TO SPEAK OF BEHIND THIS SYSTEM...AS THE PREVAILING FLOW WILL BECOME QUASI-ZONAL...AWAITING THE NEXT SEVERAL PERTURBATIONS EMANATING FROM THE ERN PACIFIC. HAVE ADVERTISED TEMPERATURES NOT FAR FROM CLIMATOLOGY SATURDAY...WITH A RESUMPTION OF ABOVE AVERAGE TEMPERATURES ON SUNDAY...REPRESENTING A FORECAST TOWARDS THE WARMER END OF THE GUIDANCE ENVELOPE (AND INDEED MAY NEED TO BOOST TEMPS SUNDAY ANOTHER CATEGORY IF CURRENT MODEL TRENDS CONTINUE). ONLY MINOR CHANGES TO THE FORECAST FOR MONDAY AND BEYOND...ALTHOUGH MODELS SEEM TO BE CONVERGING ON A SOLUTION FAMILIAR FOR NUMEROUS ROUNDS OF CONVECTION. INITIAL ROUND MAY BE MONDAY MORNING...AS A HIGHER THETA-E AIRMASS SURGES BACK NORTH ACROSS THE LINGERING BAROCLINIC ZONE. MODEL SOUNDINGS INDICATE FAR BETTER QUALITY MOISTURE RETURN COINCIDENT WITH MUCH STEEPER MIDLEVEL LAPSE RATES...AND LIFT THROUGH FLOW ACROSS STACKED 305-310K ISENTROPIC SURFACES. KEPT WEATHER MENTION IN THE LOWER CHANCE CATEGORY...BUT FEEL A MUCH STRONGER MENTION IS INEVITABLE. 21 && .AVIATION... BREEZY CONDITIONS WILL CONTINUE THROUGH THE OVERNIGHT HOURS WITH SUSTAINED SOUTHERLY WINDS AROUND 15 KNOTS WITH FREQUENT GUSTS TO 25 KNOTS. WELL MIXED BOUNDARY LAYER WILL PRECLUDE LOW LEVEL WIND SHEAR ISSUES...BUT A RATHER BUMPY RIDE THROUGH THE 2-4KFT LEVEL IS EXPECTED. SHOWERS AND THUNDERSTORMS STILL TARGETED FOR THE LATE MORNING AND EARLY AFTERNOON HOURS...WHICH SHOULD KEEP THE OVERALL THREAT FOR STRONG TO SEVERE STORMS LOW. MVFR CONDITIONS EXPECTED GENERALLY WITH THE PRECIPITATION...BUT CANNOT RULE OUT LOCAL IFR IN THE HEAVIER DOWNPOURS. COLD FRONT PASSAGE IS EXPECTED TO OCCUR AROUND 00Z...WITH WINDS DIMINISHING IN THE VICINITY OF THIS BOUNDARY AND THEN BECOMING LIGHT WEST DURING THE EVENING HOURS WITH VFR CONDITIONS. BOOKBINDER && .EAX WATCHES/WARNINGS/ADVISORIES... MO...NONE. KS...NONE. &&
Hazardous weather outlook, Apr 2, 5:55 AM CDT, 3 hours 51 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO 555 AM CDT FRI APR 2 2010 KSZ025-057-060-102>105-MOZ001>008-011>017-020>025-028>033-037>040- 043>046-053-054-031100- ATCHISON KS-MIAMI-LINN KS-DONIPHAN-LEAVENWORTH-WYANDOTTE- JOHNSON KS-ATCHISON MO-NODAWAY-WORTH-GENTRY-HARRISON-MERCER- PUTNAM-SCHUYLER-HOLT-ANDREW-DE KALB-DAVIESS-GRUNDY-SULLIVAN-ADAIR- BUCHANAN-CLINTON-CALDWELL-LIVINGSTON-LINN MO-MACON-PLATTE-CLAY- RAY-CARROLL-CHARITON-RANDOLPH-JACKSON-LAFAYETTE-SALINE-HOWARD- CASS-JOHNSON MO-PETTIS-COOPER-BATES-HENRY- 555 AM CDT FRI APR 2 2010 THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHWEST...NORTH CENTRAL AND WEST CENTRAL MISSOURI...AS WELL AS EXTREME EASTERN KANSAS. .DAY ONE...TODAY AND TONIGHT SHOWERS AND A FEW EMBEDDED THUNDERSTORMS WILL OVERSPREAD EASTERN KANSAS AND FAR WESTERN MISSOURI LATER THIS MORNING...PROGRESSING INTO CENTRAL MISSOURI THROUGH THIS AFTERNOON. THE THREAT FOR ORGANIZED SEVERE WEATHER IS LOW...HOWEVER SMALL HAIL...GUSTY THUNDERSTORM WINDS...AND LOCALIZED HEAVY DOWNPOURS WILL BE POSSIBLE IN THE STRONGER STORMS. WHILE THE RAPID EASTWARD PROGRESSION OF RAINFALL SHOULD PRECLUDE A WIDESPREAD FLOODING THREAT...SOME OF THE MORE SUSCEPTIBLE SMALLER STREAMS MAY EXPERIENCE MINOR FLOODING. THE COLD FRONT WILL MOVE INTO EASTERN MISSOURI BY MIDNIGHT...BRINGING THE END TO THE THREAT FOR SHOWERS AND STORMS ACROSS THE OUTLOOK AREA. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY SEVERAL MORE WAVES OF ENERGY WILL BRING THE PERIODIC THREAT OF THUNDERSTORMS TO THE REGION SUNDAY NIGHT THROUGH TUESDAY. SOME OF THESE THUNDERSTORMS MAY POSE A SEVERE RISK ACROSS PARTS OF THE OUTLOOK AREA. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT ANTICIPATED THROUGH THIS WEEKEND.
In the hours before
Special weather statement, Apr 2, 9:04 AM CDT, 42 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
904 AM CDT FRI APR 2 2010
KSZ025-057-103>105-MOZ028-029-037-021430-
ATCHISON-CLAY-JACKSON-JOHNSON-LEAVENWORTH-MIAMI-PLATTE-WYANDOTTE-
904 AM CDT FRI APR 2 2010
...SIGNIFICANT WEATHER ADVISORY FOR JOHNSON...LEAVENWORTH...
SOUTHEASTERN ATCHISON...SOUTHERN PLATTE...SOUTHWESTERN CLAY...
SOUTHWESTERN JACKSON...WESTERN MIAMI AND WYANDOTTE COUNTIES UNTIL 930
AM CDT...
AT 900 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM RICHLAND TO GLOBE TO
5 MILES SOUTH OF BALDWIN CITY TO RANTOUL...MOVING NORTHEAST AT 75
MPH.
SMALL HAIL...AND WINDS AROUND 50 MPH ARE EXPECTED WITH THESE STORMS.
PEOPLE IN ATCHISON...CLAY...JACKSON...JOHNSON...LEAVENWORTH...
MIAMI...PLATTE AND WYANDOTTE COUNTIES...INCLUDING THE CITIES OF
OSAWATOMIE...EDGERTON...GARDNER...LINWOOD...SPRING HILL...DE SOTO...
TONGANOXIE...OLATHE...BONNER SPRINGS AND SHAWNEE...SHOULD MONITOR THE
WEATHER SITUATION CLOSELY. LISTEN FOR POSSIBLE WARNINGS AND BE
PREPARED TO TAKE APPROPRIATE ACTION SHOULD SEVERE WEATHER THREATEN.
LAT...LON 3845 9507 3897 9505 3898 9507 3895 9510
3897 9518 3907 9519 3935 9517 3948 9504
3935 9476 3926 9461 3898 9446 3840 9504
CDBLocal storm report, Apr 2, 9:43 AM CDT, 3 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
943 AM CDT FRI APR 02 2010
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0915 AM TSTM WND GST 2 W DE SOTO 38.97N 94.99W
04/02/2010 E60 MPH JOHNSON KS PUBLIC
ALONG KANSAS HIGHWAY 10 TO THE WEST OF DESOTO.
&&
SAWThe office that day
Everything else NWS Kansas City, MO issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Apr 2, 9:11 AM CDT | Severe Thunderstorm Warning | EAX | Clay, Jackson, Platte | 34 min |
| Apr 2, 9:18 AM CDT | Severe Thunderstorm Warning | EAX | Bates, Cass, Jackson | 27 min |
| Apr 2, 9:44 AM CDT | Severe Thunderstorm Warning | EAX | Clay, Clinton, Jackson, Platte, Ray | 31 min |
| Apr 2, 9:50 AM CDT | Special Weather Statement | EAX | Andrew, Buchanan, Clinton, DeKalb, Gentry | 25 min |
| Apr 2, 10:04 AM CDT | Severe Thunderstorm Warning | EAX | Caldwell, Carroll, Clay, Clinton, Daviess, DeKalb and 5 more | 26 min |
| Apr 2, 10:16 AM CDT | Severe Thunderstorm Warning | EAX | Johnson, Lafayette, Pettis, Saline | 25 min |
| Apr 2, 10:29 AM CDT | Severe Thunderstorm Warning | EAX | Caldwell, Carroll, Daviess, DeKalb, Gentry, Grundy and 5 more | 31 min |
| Apr 2, 10:52 AM CDT | Severe Thunderstorm Warning | EAX | Carroll, Chariton, Daviess, Grundy, Harrison, Linn and 4 more | 23 min |
| Apr 2, 11:15 AM CDT | Severe Thunderstorm Warning | EAX | Adair, Mercer, Putnam, Schuyler, Sullivan | 17 min |
| Apr 2, 9:04 AM CDT | Special Weather Statement | EAX | Johnson, Leavenworth, Wyandotte | 26 min |
Nearby
Severe Thunderstorm Warnings in Missouri, 2010Severe Thunderstorm Warnings in Kansas, 2010Every severe thunderstorm warning in 2010
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.